Format

Send to

Choose Destination
N Engl J Med. 1992 Jun 25;326(26):1733-8.

Occurrence of ophthalmopathy after treatment for Graves' hyperthyroidism. The Thyroid Study Group.

Author information

1
St. Erik's Eye Hospital, Stockholm, Sweden.

Abstract

BACKGROUND:

Ophthalmopathy caused by Graves' disease may first appear or worsen during or after treatment for hyperthyroidism. It is not known, however, whether choosing to treat hyperthyroidism with antithyroid drugs, iodine-131, or surgery affects the development or aggravation of Graves' ophthalmopathy.

METHODS:

We studied 168 patients with hyperthyroidism caused by Graves' disease, stratified into two age groups--20 to 34 years (54 patients, group 1) and 35 to 55 years (114 patients, group 2). The patients in group 1 were randomly assigned to treatment with methimazole for 18 months or subtotal thyroidectomy, and those in group 2 to either of these two treatments or to iodine-131 therapy. All the patients received thyroxine to avert hypothyroidism, except those treated with iodine-131, who received thyroxine only if hypothyroidism developed. The duration of follow-up was at least 24 months.

RESULTS:

Twenty-two patients (13 percent) had infiltrative Graves' ophthalmopathy at randomization. During follow-up, ophthalmopathy developed for the first time in 22 patients (13 percent) and worsened in 8 patients (5 percent). The frequency of the development or worsening of ophthalmopathy was similar among the patients in group 1 (medical therapy, 4 of 27 patients [15 percent]; and surgery, 3 of 27 patients [11 percent]). In group 2, ophthalmopathy developed or worsened in 4 of the 38 patients (10 percent) treated medically, 6 of the 37 patients (16 percent) treated surgically, and 13 of the 39 patients (33 percent) given iodine-131 (P = 0.02 for the comparison between the iodine-131 subgroup and the others combined). The risk of the development or worsening of ophthalmopathy increased as pretreatment serum triiodothyronine concentrations increased.

CONCLUSIONS:

As compared with other forms of antithyroid therapy, iodine-131 is more likely to be followed by the development or exacerbation of Graves' ophthalmopathy.

PMID:
1489388
DOI:
10.1056/NEJM199206253262603
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center